Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Sioux Falls, SD

April 28, 2004Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2004, 11:26 PM CDT for Dickinson County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2004, 11:26 PM CDT (04:26 UTC)
Expired
Apr 29, 2004, 12:00 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
4105 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 290426
SVRFSD
IAC059-290500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 PM CDT WED APR 28 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL MIDNIGHT CDT

* AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR WAHPETON...OR ABOUT
  8 MILES SOUTHWEST OF SPIRIT LAKE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARNOLDS PARK...OKOBOJI...SPIRIT LAKE AROUND 1135 PM CDT
  ORLEANS AROUND 1140 PM CDT
  TERRIL AROUND 1150 PM CDT
  SUPERIOR AROUND 1155 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4346 9529 4327 9528 4327 9493 4349 9494

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:51 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 28, 8:51 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
851 PM CDT WED APR 28 2004

.DISCUSSION...

UPDATED FORECAST/GRIDS TO ADD WIND ADVISORY FOR MUCH OF CWA FOR FROPA
TONIGHT. UPSTREAM OBS SHOWED GUSTS EXCEEDING CRITERIA BEHIND THE FRONT
AND EXPECT THIS TO CONTINUE UNTIL FRONT LOSES A LITTLE OF ITS PUNCH
OVERNIGHT. ALSO LOWERED LOWS A BIT BASED ON UPSTREAM CAA.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 2 AM ZONES SDZ038>040-050-052>069
MN...WIND ADVISORY UNTIL 2 AM ZONES MNZ071-072-080-081-089-090-097-09
IA...NONE.
NE...NONE.

&&

JRM
Hazardous weather outlook, Apr 28, 10:58 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT WED APR 28 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
A STRONG LOW LEVEL JET FROM THE SOUTHERN PLAINS INTO THE CENTRAL
PLAINS AHEAD OF A STRONG COLD FRONT...WILL ALLOW FOR WINDY
CONDITIONS TO DEVELOP OVER NORTHWEST IOWA THIS AFTERNOON INTO
EARLY EVENING. WINDS OF 20 TO 35 MPH...WITH GUSTS TO 40 MPH ARE
EXPECTED.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY
THIS AFTERNOON ACROSS THE ENTIRE AREA. THE COMBINATION OF HOT
TEMPERATURES...LOW RELATIVE HUMIDITIES AND SOUTHWEST WINDS OF 15
TO 30 MPH WILL CONTRIBUTE TO THE EXTREME CONDITIONS. OPEN BURNING
IS NOT RECOMMENDED IN THESE CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.